Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 36, NWS Midland/Odessa, TX

June 5, 2005Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 5, 2005, 11:09 PM CDT for Scurry County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 11:09 PM CDT (04:09 UTC)
Expired
Jun 6, 2005, 3:15 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 141 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2121 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2215 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 060412
FFWMAF
TXC415-060815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1109 PM CDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS

* UNTIL 315 AM CDT

* AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SLOW MOVING THUNDERSTORMS ACROSS MUCH OF SCURRY COUNTY. RADAR
  ESTIMATES THAT 2 INCHES OF RAIN OR MORE HAS FALLEN ACROSS PARTS
  OF THE COUNTY SINCE 1000 PM CDT...ESPECIALLY IN AREAS FROM NEAR 
  KNAPP...TO JUST SOUTH OF SNYDER. THE ADDITIONAL HEAVY RAINFALL
  WILL AGGRAVATE THE FLASH FLOOD POTENTIAL.

* LOCATIONS IMPACTED INCLUDE...
  SNYDER...
  KNAPP...
  DUNN... 
  IRA...
  U.S. HIGHWAY 84...
  U.S. HIGHWAY 180...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3253 10067 3283 10065 3287 10118 3256 10117

$$
1 follow-up statement
000 
WGUS74 KMAF 060535
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1232 AM CDT MON JUN 6 2005

TXC415-060815-
SCURRY-
1232 AM CDT MON JUN 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 315 AM CDT FOR SCURRY
COUNTY...

AT 1227 AM CDT...THE PUBLIC REPORTED MINOR STREET FLOODING IN SNYDER
BUT ALL ROADS ARE PASSABLE.  THE STORM THAT CAUSED THIS FLOODING WAS 
LOCATED 8 MILES SOUTHEAST OF SNYDER MOVING EAST AT 30 MPH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3253 10067 3283 10065 3287 10118 3256 10117

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 4:44 PM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 5, 4:44 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT SUN JUN 5 2005

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO INCLUDE SEVERE THUNDERSTORM WATCH
NUMBER 408...WHICH WILL BE IN EFFECT UNTIL MIDNIGHT CDT.

&&

.PREV DISCUSSION... /ISSUED 210 PM CDT SUN JUN 5 2005/

SHORT TERM...
UPPER TROUGH CENTERED WEST OF THE AREA WILL KEEP REGION UNSETTLED AS
FAR AS STORM DEVELOPMENT.  MODELS PICK UP ON A NUMBER OF WEAK
SHORTWAVES AND WITH SOUTHWEST FLOW ALOFT CAN EXPECT A FEW IMPULSES
TO TRACK ACROSS THE AREA.

AT THE SURFACE A WEAK COLD FRONT THAT ENTERED THE AREA THIS MORNING
HAS BEGUN RETREATING.  BASED ON SURFACE OBSERVATIONS AND SATELLITE
BELIEVE FRONT LOCATED JUST NORTH OF CWA ACROSS SOUTH PLAINS AND
SLOWLY DRIFTING NORTHWARD.  FRONT MAY BECOME FOCUS FOR CONVECTION
LATER TODAY.

SPC FOCUSING ON STRONG HEATING... PLENTIFUL LOW LEVEL MOISTURE...
AND FRONTAL BOUNDARY FOR RAPID DEVELOPMENT OF STORMS THIS
AFTERNOON.  A SLIGHT RISK HAS BEEN SHIFTED NORTHWARD AND NOW JUST
TOUCHES THE NORTHERN BOUNDARIES OF THE CWA.

AS OF 1 PM THE DRYLINE STILL LOCATED WEST OF A HOBBS TO PECOS LINE.
MODELS DO NOT BRING DRYLINE EAST OF LEA COUNTY AND QUICKLY MOVE IT
BACK WEST AGAINST THE MOUNTAINS OVERNIGHT.  MODEL SOUNDINGS SHOW
3-4000 JOULES EAST OF THE DRYLINE FOR THE REMAINDER OF THE AFTERNOON
AND OVERNIGHT WITH HIGH NEGATIVE LIFTED INDEX VALUES.  HAVE
INHERITED MENTION OF SEVERE STORMS NORTHEAST AND WILL LEAVE IN
ZONES/GRIDS EVEN THOUGH SLIGHT RISK NO LONGER COVERS THAT AREA.

MODELS CONTINUE TO DEVELOP MCS OVERNIGHT BUT DISAGREE ON LOCATION...
AVN HAS IT TRACKING EAST OF AREA... WHILE ETA DEVELOPS HEAVY RAIN
ACROSS NORTHERN CWA.  CURRENTLY LEANING TOWARD HEAVY RAIN BEING TO
THE EAST BUT HAVE EXTENDED SLIGHT CHANCE POPS ACROSS THE NORTH JUST
IN CASE.  HAVE ALSO PUSHED ISOLATED POPS BACK TO NEAR A CARLSBAD TO
MARFA LINE BASED ON SLOW PROGRESSION OF DRYLINE AND DEVELOPING CU
FIELD ACROSS BIG BEND.

LONG TERM...
SOUTHWESTERLY FLOW ALOFT WITH WESTERN TROUGHING WILL PREVAIL THIS
WEEK. BEST AREAL COVERAGE FOR CONVECTION THROUGH WEDNESDAY
APPEARS TO BE MONDAY AS A SHORTWAVE TRANSLATES ACROSS THE REGION AND
BACKS THE FLOW THROUGH THE COLUMN. BY TUESDAY AND WEDNESDAY THE
DRYLINE WILL MIX FURTHER EAST EACH DAY WITH CORRESPONDING POPS
SHIFTING EASTWARD AND CONFINED TO THE EASTERN PERMIAN BASIN BY
WEDNESDAY AS THE MID LEVEL FLOW VEERS SOME. BY THURSDAY THROUGH
SATURDAY THE FLOW BACKS AGAIN ALOFT WITH MOISTURE SHIFTING WESTWARD
AGAIN. STILL SOME DIFFERENCES IN THE MEDIUM RANGE GUIDANCE PERTAINING
TO THE EVOLVING WESTERN TROUGH...OVERALL KEPT THE 10-20 POPS AT THIS
TIME EXCEPT THE FAR WEST WITH THE DRYLINE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Jun 5, 1:52 PM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT SUN JUN 5 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061852-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
152 PM CDT SUN JUN 5 2005 (1252 PM MDT SUN JUN 5 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EARLY TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THE HIGHEST CHANCE OF STORM DEVELOPMENT WILL BE ACROSS THE NORTHEAST
PERMIAN BASIN.  ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL
TO BECOME SEVERE.  LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN CONCERNS...
ALTHOUGH LOCALIZED FLASH FLOODING AND AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED EACH AFTERNOON
AND EVENING THIS WEEK.  ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT
CURRENTLY ANTICIPATED... A FEW STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY OFFICIALS EAST OF A CARLSBAD TO MARFA LINE...
ESPECIALLY THOSE ACROSS THE NORTHEAST PERMIAN BASIN... SHOULD MONITOR THE
LATEST WEATHER INFORMATION AND BE PREPARE FOR POSSIBLE ACTIVATION LATE
THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 5, 8:44 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SUN JUN 5 2005

TXZ061-062-060230-
ECTOR TX-MIDLAND TX-
844 PM CDT SUN JUN 5 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR AND WESTERN
MIDLAND COUNTIES.

STRONG WINDS ASSOCIATED WITH OUTFLOW FROM THUNDERSTORMS LOCATED IN
WINKLER AND WARD WILL MOVE ACROSS THE EASTERN PARTS OF ECTOR AND THE
WESTERN PARTS OF MIDLAND COUNTIES THROUGH 915 PM CDT. THESE WINDS
MAY RANGE FROM 45 TO 55 MPH SUSTAINED. PENWELL...WEST
ODESSA...ODESSA...MISSION DORADO...MIDLAND INTERNATIONAL AIRPORT AND
MIDLAND MAY BE AFFECTED BY THESE WINDS.

PERSONS IN THESE LOCATIONS SHOULD BE PREPARED FOR THE SUDDEN
INCREASE IN WIND SPEEDS. SEEK SAFE SHELTER INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.
Special weather statement, Jun 5, 9:44 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 PM CDT SUN JUN 5 2005

TXZ048-060315-
SCURRY TX-
944 PM CDT SUN JUN 5 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN SCURRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF SNYDER OR 3 MILES
WEST OF HUDD AT 944 PM CDT. THE STORM WAS NEARLY STATIONARY. REPORTS OF
FUNNELS HAVE BEEN RECEIVED BUT THE STORM DOES NOT APPEAR TO BE TORNADIC.
HAIL UP TO THE SIZE OF DIMES AND WINDS AROUND 50 MPH ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:03 PM CDTSevere Thunderstorm WarningMAFScurry42 min
Jun 5, 7:20 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Jun 5, 7:21 PM CDTSevere Thunderstorm WarningMAFWinkler54 min
Jun 5, 7:26 PM CDTTornado WarningMAFBorden, Howard64 min
Jun 5, 7:59 PM CDTFlash Flood WarningMAFBorden3 hr
Jun 5, 8:15 PM CDTSevere Thunderstorm WarningMAFWinkler53 min
Jun 5, 8:16 PM CDTSevere Thunderstorm WarningMAFBrewster59 min
Jun 5, 8:30 PM CDTTornado WarningMAFBorden, Howard60 min
Jun 5, 8:53 PM CDTSevere Thunderstorm WarningMAFDawson67 min
Jun 5, 9:19 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio56 min
Jun 5, 9:19 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio56 min
Jun 5, 9:22 PM CDTSevere Thunderstorm WarningMAFBorden53 min
Jun 5, 9:26 PM CDTTornado WarningMAFHoward64 min
Jun 5, 9:41 PM CDTFlash Flood WarningMAFDawson4 hr
Jun 5, 9:54 PM CDTSevere Thunderstorm WarningMAFDawson66 min
Jun 5, 10:03 PM CDTTornado WarningMAFMartin57 min
Jun 5, 10:07 PM CDTSevere Thunderstorm WarningMAFGaines53 min
Jun 5, 10:11 PM CDTSevere Thunderstorm WarningMAFScurry64 min
Jun 5, 10:14 PM CDTSevere Thunderstorm WarningMAFBrewster53 min
Jun 5, 10:15 PM CDTSevere Thunderstorm WarningMAFBorden45 min
Jun 5, 10:53 PM CDTSevere Thunderstorm WarningMAFBorden52 min
Jun 5, 10:56 PM CDTFlash Flood WarningMAFBorden3 hr
Jun 5, 11:39 PM CDTSevere Thunderstorm WarningMAFHoward22 min
Jun 6, 2:39 PM CDTSevere Thunderstorm WarningMAFReeves66 min
Jun 6, 3:13 PM CDTFlash Flood WarningMAFReeves4 hr
Jun 6, 4:18 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves57 min
Jun 6, 4:28 PM CDTSevere Thunderstorm WarningMAFPresidio62 min
Jun 6, 5:03 PM CDTSevere Thunderstorm WarningMAFLoving57 min
Jun 6, 5:19 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
Jun 6, 5:28 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves27 min
Jun 6, 6:15 PM CDTSevere Thunderstorm WarningMAFWard60 min
Jun 6, 6:46 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos59 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.